Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 131, NWS Springfield, MO

June 15, 1998Hickory County, Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 15, 1998, 6:48 PM CDT for Hickory County, Polk County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1998, 6:48 PM CDT (23:48 UTC)
Expired
Jun 15, 1998, 9:50 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Hickory County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 152348
FFWSGF
MOC085-167-160250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT MON JUN 15 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HICKORY COUNTY IN CENTRAL MISSOURI
  NORTHERN POLK COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 950 PM CDT

* AT 745 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM MOVING SLOWLY EAST AT 15 MPH.  DOPPLER RADAR ESTIMATES
  SHOW THAT UP TO TWO INCHS OF RAIN HAS FALLEN ALONG THE HICKORY AND
  POLK COUNTY BORDER

* SHOWERS AND THUNDERSTORMS WILL PRODUCE ANOTHER ONE HALF TO ONE
  INCH OF RAIN ACROSS SOUTHERN HICKORY AND NORTHERN POLK COUNTIES.
  FLOODING OF LOW WATER CROSSINGS ESPECIALLY NEAR FLEMINGTON MAY
  OCCUR ALONG WITH FLOODING OF LOW...AND FLOOD PRONE AREAS.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:24 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 2:24 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT MON JUN 15 1998

PREVIOUS 50H LOW SPINNING SLOWLY EASTWARD THROUGH SOUTHERN ILLINOIS
WITH THE REMNANTS OF A COLD FRONT EXTENDING INTO THE BOOTHEEL OF
MISSOURI.  ANOTHER LOW WAS SEEN ON SATELLITE IN EAST CENTRAL KANSAS
AT 18Z WITH A TROF FROM NORTHEAST OKLAHOMA TO THE AMA AREA.  A FEW
SHOWERS WERE IDENTIFIED ON RADAR ACROSS NORTHERN OKLAHOMA MOVING EAST.

MODELS IN PRETTY GOOD AGREEMENT...HOWEVER ETA INITIALIZES BETTER WITH
THE 18Z SATELLITE AND RADAR.  SHOWERS IN NORTHEAST OKLAHOMA SHOULD
MAKE IT INTO SOUTHERN MISSOURI THIS EVENING AND COULD FORM AN
ISOLATED THUNDERSTORM...ESPECIALLY ALONG THE MO/AR BORDER.
THUNDERSTORMS IN EASTERN KANSAS MORE OF A PROBLEM. ENOUGH BREAKS IN
THE CLOUD COVER TO ALLOW HEATING TO DEVELOP ISOLATED THUNDERSTORMS
ALONG THE TROF LINE WHICH SHOULD MOVE INTO THE OZARKS THIS EVENING.

ANOTHER SHORTWAVE ROTATING AROUND THE ILLINOIS SYSTEM HAS PRODUCED
SOME LIGHT SHOWERS THROUGH CENTRAL MISSOURI.  ALTHOUGH THE RADAR
SEEMED TO SHOW ONLY MID LEVEL CLOUDS IN THE NORTHERN
OZARKS...CONFIRMED BY SPOTTERS...SOME SHOWERS ARE STILL POSSIBLE
THROUGH LATE EVENING AS THE TROF MOVES TO EASTERN MO BY MIDNIGHT.

AFTER MIDNIGHT BOTH SYSTEMS SHOULD BE WELL PAST THE OZARKS AS A RIDGE
STARTS BUILDING INTO THE REGION. THE RIDGING WILL ALSO BRING CLEARING
SKIES BUT ALLOW MORNING TEMPERATURES TO DROP SIGNIFICANTLY INTO THE
MID TO UPPER 50S.  THE 50H COLD POOL OF AIR MOVES EAST OVERNIGHT AND
WITH THE THICKNESS EXPANDING RAPIDLY...EXPECT A GOOD WARMUP ON
TUESDAY WITH HIGH TEMPERATURES REACHING THE LOWER 80S. MOS DATA LOOKS
GOOD FOR TOMORROW BUT WILL DROP TONIGHTS LOW A DEGREE OR TWO.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES):

JLN/SE KS...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS...CLEARING LATE.  LOW IN THE MID TO UPPER 50S. WEST TO
NORTHWEST WIND 10 TO 15 MPH.

SGF/UNO...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS...CLEARING AFTER MIDNIGHT. LOW IN THE MID 50S. WEST TO
NORTHWEST WIND 10 TO 15 MPH.

AIZ/VIH...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS...CLEARING
BY SUNRISE. LOW AROUND 60. WEST WIND 5 TO 15 MPH.

CCF
SGF EB 055/081 063/085 065 2231-
JLN EB 057/084 065/087 066 223--

DUSTY

In the hours before

Special weather statement, Jun 15, 12:49 PM CDT, 5 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT MON JUN 15 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...COOLER TEMPERATURES ACROSS THE REGION...

A VERY WELL DEFINED LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHERN
ILLINOIS THIS MORNING.  THIS SYSTEM IS MOVING VERY SLOWLY TO THE EAST
NORTHEAST WITH SEVERAL BANDS OF LOW LEVEL CLOUDS REVOLVING AROUND IT.
 THE COLD FRONT THAT BROUGHT SHOWERS AND THUNDERSTORMS TO THE REGION
YESTERDAY HAS MOVED TO THE BOOTHEEL REGION THIS MORNING.  ALTHOUGH
THERE IS A UPPER LEVEL SYSTEM MOVING ACROSS SOUTHERN KANSAS THE AIR
OVER SOUTHERN MISSOURI HAS STABILIZED TO THE POINT THAT ANY SHOWER
ACTIVITY SHOULD BE LIGHT AND VERY SPOTTY.

A PUSH OF COOLER AIR WAS PUSHING IN BEHIND THE DEPARTING LOW AND COLD
FRONT THAT HAS HELPED KEEP THE AFTERNOON TEMPERATURES INTO THE 70S.
THIS COOLER AIR COUPLED WITH CLEARING SKIES THIS EVENING WILL DROP
TEMPERATURES INTO THE MID TO UPPER 50S OVERNIGHT.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TUESDAY AFTERNOON.

DUSTY
Special weather statement, Jun 15, 12:49 PM CDT, 5 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT MON JUN 15 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...COOLER TEMPERATURES ACROSS THE REGION...

A VERY WELL DEFINED LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHERN
ILLINOIS THIS MORNING.  THIS SYSTEM IS MOVING VERY SLOWLY TO THE EAST
NORTHEAST WITH SEVERAL BANDS OF LOW LEVEL CLOUDS REVOLVING AROUND IT.
 THE COLD FRONT THAT BROUGHT SHOWERS AND THUNDERSTORMS TO THE REGION
YESTERDAY HAS MOVED TO THE BOOTHEEL REGION THIS MORNING.  ALTHOUGH
THERE IS A UPPER LEVEL SYSTEM MOVING ACROSS SOUTHERN KANSAS THE AIR
OVER SOUTHERN MISSOURI HAS STABILIZED TO THE POINT THAT ANY SHOWER
ACTIVITY SHOULD BE LIGHT AND VERY SPOTTY.

A PUSH OF COOLER AIR WAS PUSHING IN BEHIND THE DEPARTING LOW AND COLD
FRONT THAT HAS HELPED KEEP THE AFTERNOON TEMPERATURES INTO THE 70S.
THIS COOLER AIR COUPLED WITH CLEARING SKIES THIS EVENING WILL DROP
TEMPERATURES INTO THE MID TO UPPER 50S OVERNIGHT.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TUESDAY AFTERNOON.

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:12 PM CDTSevere Thunderstorm WarningSGFJasper, Newton48 min
Jun 15, 5:26 PM CDTSevere Thunderstorm WarningSGFLawrence49 min
Jun 15, 5:41 PM CDTSevere Thunderstorm WarningSGFDade, Greene49 min
Jun 15, 6:00 PM CDTSevere Thunderstorm WarningSGFPolk35 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningSGFChristian49 min
Jun 15, 6:32 PM CDTSevere Thunderstorm WarningSGFWebster33 min
Jun 15, 6:53 PM CDTSevere Thunderstorm WarningSGFStone37 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.